Pennsylvania, 2004

Flood in Pennsylvania, March 7, 2004

March 7, 2004 · NWS PBZ · 1 event in 1 county or zone

0 ft at 7 AM, and fell below flood stage at 8 AM.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

On the Monongahela River, Elizabeth reached flood stage (20 ft) at 6 AM, crested at 20.0 ft at 7 AM, and fell below flood stage at 8 AM.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 7, 3:23 AM EST, 2 hours 37 minutes earlier.

Area forecast discussion, Mar 7, 3:23 AM EST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
325 AM EST SUN MAR  7 2004

LATEST ETA AND GFS CONTINUE TO SHOW A FAST MOVING COLD FRONT MOVING
THROUGH THE UPPER OHIO VALLEY THIS AFTERNOON. THE FRONTAL PASSAGE
WILL BE ACCOMPANIED BY BAND OF RAIN SHOWERS. THERE IS SOME
INSTABILITY BEHIND THE FRONT WITH LIFTED INDICES GOING TO NEAR ZERO.
HAVE SOME CONCERN OF THUNDER IF INSTABILITY SETS UP SOONER...BUT
WITH POST FRONTAL SINKING...AND WINDS AT 5KFT NEAR 40 MPH...THIS
MORE SO SUGGESTS POST FRONTAL WINDY CONDITIONS WITH GUSTS TO 40-45
MPH.

TONIGHT...A LOBE OF COLDER UNSTABLE AIR SHOULD GIVE A PERIOD OF SNOW
SHOWERS INTO MONDAY. EXPECT MOST ACCUMULATIONS TO BE NEAR 1 INCH BUT
3 INCHES ARE POSSIBLE NEAR THE RIDGES. WINDS CAN STILL GUST TO 35-40
MPH.

GFS CONTINUES TO SHOW A SWITCH TO NORTHWEST WINDS ALOFT THIS
WEEK...SO TEMPERATURES WILL BE NEAR OR SLIGHTLY COLDER THAN NORMAL.
THERE CAN BE A COUPLE PERIODS OF LIGHT PRECIPITATION TUESDAY INTO
THURSDAY WITH WEAK COLD FRONTAL PASSAGES EMBEDDED IN THIS FLOW.
...GIORDANO

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
OH...NONE.
WV...NONE.
MD...NONE.
&&
Hazardous weather outlook, Mar 7, 5:50 AM EST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
550 AM EST SUN MAR 7 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-071249-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
550 AM EST SUN MAR 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

WINDS CAN GUST TO 45 MPH THIS AFTERNOON AND TONIGHT. THERE CAN BE
SLIPPERY CONDITIONS DEVELOPING TONIGHT AS SNOW ACCUMULATES 1 INCH
GENERALLY...UP TO 3 INCHES NEAR THE RIDGES...AND TEMPERATURES GO
BELOW FREEZING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Allegheny

When
March 7, 6:00 AM EST to 8:00 AM EST
Where
Allegheny forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.469, -79.981 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386877.